Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 239, NWS Tulsa, OK

July 11, 2023Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 11, 2023, 3:38 AM CDT for Pittsburg County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2023, 3:38 AM CDT (08:38 UTC)
Expired
Jul 11, 2023, 4:15 AM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 121 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS54 KTSA 110838
SVRTSA
OKC121-110930-
/O.NEW.KTSA.SV.W.0239.230711T0838Z-230711T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
338 AM CDT Tue Jul 11 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pittsburg County in southeastern Oklahoma...

* Until 430 AM CDT.

* At 338 AM CDT, a severe thunderstorm was located over Stuart,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Mcalester...                      Krebs...
  Haywood...                        Scipio...
  Arpelar...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
      3512 9601 3515 9601 3512 9592 3514 9591
      3515 9590 3493 9569 3481 9607 3482 9609
TIME...MOT...LOC 0838Z 213DEG 24KT 3493 9611 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
195 
WWUS54 KTSA 110859
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
359 AM CDT Tue Jul 11 2023

OKC121-110930-
/O.CON.KTSA.SV.W.0239.000000T0000Z-230711T0930Z/
Pittsburg OK-
359 AM CDT Tue Jul 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN PITTSBURG COUNTY...

At 359 AM CDT, a severe thunderstorm was located 5 miles southwest of
Scipio, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Scipio...                         Arpelar...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3488 9602 3496 9609 3505 9609 3506 9607
      3509 9606 3512 9603 3512 9601 3513 9601
      3515 9600 3512 9592 3514 9591 3515 9590
      3500 9575
TIME...MOT...LOC 0859Z 233DEG 15KT 3500 9602 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
069 
WWUS54 KTSA 110915
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
415 AM CDT Tue Jul 11 2023

OKC121-110925-
/O.CAN.KTSA.SV.W.0239.000000T0000Z-230711T0930Z/
Pittsburg OK-
415 AM CDT Tue Jul 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PITTSBURG COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3488 9602 3496 9609 3505 9609 3506 9607
      3509 9606 3512 9603 3512 9601 3513 9601
      3515 9600 3512 9592 3514 9591 3515 9590
      3500 9575
TIME...MOT...LOC 0912Z 213DEG 24KT 3509 9595 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:17 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 11, 3:17 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
317 AM CDT Tue Jul 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 317 AM CDT Tue Jul 11 2023

Ongoing complex of storms will continue to drift southeastward
through the morning hours and eventually impact parts of eastern
Oklahoma. Locations along and south of I-40 look to have the best
chance at seeing some strong storms and locally heavy rainfall
this morning. Strong gusty winds, along with localized flash
flooding potential will be the main threats with this activity.
Additional scattered shower/storm development is possible along
the northern fringe of the current complex as an outflow boundary
left over from earlier convection drifts south and interacts with
some modest lift associated with the developing MCV associated
with the current complex. The severe potential will be low across
northeast Oklahoma, but some heavy downpours will be possible with
high precipitable water values in place. Storms should exit
southeast Oklahoma by late morning. Lingering cloud cover from
this morning's convection will allow temperatures to be slow to
warm until the clouds break by the afternoon hours. highs across
the area are expected to still reach into the lower 90s, except
across parts of southeast Oklahoma where clouds linger for a
little longer.

Bowlan

&&

.LONG TERM...
(Tonight through Monday)
Issued at 317 AM CDT Tue Jul 11 2023

Overnight storms should largely take a break again tonight, with
the exception of a few scattered storm possible late tonight
across western Arkansas as weak disturbance grazes the area. The
heat and humidity will become the main story for Wednesday as the
upper ridge across the Southwest U.S nudges eastward over the
Southern Plains. High temperatures are expected to soar into the
mid to upper 90s. high dewpoints in place, aided by recent
rainfall will likely lead to heat index values in excess of 105
degrees for most locations with some localized areas over 110
possible. Heat headlines will likely be needed for Wednesday with
later forecast packages.

A frontal boundary is progged to slowly drop south to near the
OK/KS border by Wednesday evening and shower and thunderstorm
chances will once again increase Wednesday night through Friday,
especially across northeast Oklahoma and northwest Arkansas,
closer to the frontal boundary. Thursday and Friday are still
expected to be rather warm, though not as hot as Wednesday due to
more cloud cover and rain chances. A series of shortwave troughs
will then make their way through the northwest flow aloft over the
weekend, as the ridge retrogrades back across the Desert
Southwest. This will bring more widespread storm chances for the
weekend. The mid level troughing should also help push the frontal
boundary through the region, allowing for a return to cooler,
below normal temperatures for a few days. Large scale ridging
looks to return toward the middle to latter part of next week with
the threat of triple digit heat increasing across are large part
of the central CONUS.

Bowlan

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Tue Jul 11 2023

Scattered showers and thunderstorms will be possible overnight
into Tuesday morning, with KMLC, KRVS, and KTUL most likely to be
impacted. VFR conditions will prevail outside of any
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  76  98  78 /  40  10   0  20
FSM   93  76  99  79 /  30  20   0  10
MLC   90  76  95  79 /  60  10   0  10
BVO   91  72  98  74 /  30  10   0  30
FYV   90  72  97  75 /  20  20  10  20
BYV   90  72  98  76 /  20  20  20  30
MKO   90  75  96  77 /  30  10   0  20
MIO   91  73  99  75 /  20  10  10  30
F10   89  75  95  77 /  40  10   0  10
HHW   87  75  93  78 /  60   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...05
Hazardous weather outlook, Jul 10, 5:32 PM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
532 PM CDT Mon Jul 10 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
532 PM CDT Mon Jul 10 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Generally West of a line from Bartlesville to Hugo.
	ONSET...After 1 AM.

DISCUSSION...
A thunderstorm complex is forecast to move southeast into eastern
Oklahoma and northwest Arkansas late tonight. Organized severe
weather is not anticipated through tonight, however a few strong
to marginally severe wind gusts may be possible generally along
and west of a line from Bartlesville to Hugo in eastern Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Dangerous
			Heat Potential.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential...Dangerous
Heat Potential. SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms are forecast to continue across eastern
Oklahoma and northwest Arkansas Tuesday morning. Once they move
out, hotter and more humid weather moves in through Thursday with
only low thunderstorm chances across far northeast Oklahoma and
far northwest Arkansas. Afternoon heat index values from 105 to
110 degrees will be common Wednesday and Thursday.

Unsettled weather will return late this week through the weekend
as a weak frontal boundary approaches from the north and stalls
somewhere in our vicinity. This will result in daily thunderstorm
chances, along with somewhat cooler temperatures.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 11, 3:08 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
308 AM CDT Tue Jul 11 2023

OKZ065-066-110900-
Okmulgee OK-Okfuskee OK-
308 AM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of south central
Okmulgee and eastern Okfuskee Counties through 400 AM CDT...

At 308 AM CDT, Doppler radar indicated a strong thunderstorm near
Castle, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Okemah...                         Weleetka...
Bearden...                        Castle...
Clearview...                      Pharoah...
Bryant...                         Mason...

This includes Interstate 40 in Oklahoma between mile markers 214 and
233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3558 9636 3538 9597 3537 9598 3529 9598
      3529 9627 3541 9644 3546 9644 3546 9646
TIME...MOT...LOC 0808Z 305DEG 26KT 3547 9635

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:08 AM CDTSpecial Weather StatementTSAOkfuskee52 min
Jul 11, 3:18 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee42 min
Jul 11, 3:54 AM CDTAreal Flood AdvisoryTSAOkfuskee3 hr
Jul 11, 6:15 AM CDTSpecial Weather StatementTSAChoctaw, Pushmataha30 min
Jul 11, 7:26 AM CDTAreal Flood AdvisoryTSAChoctaw, Pushmataha3 hr
Jul 11, 1:57 PM CDTExcessive Heat WarningTSACraig, Creek, Haskell, Latimer, McIntosh, Mayes and 11 more30 hr
Jul 11, 1:57 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 9 more30 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.